Montana, 2010Blizzard in Montana, November 23, 2010
November 23, 2010 · NWS TFX · 3 events in 3 counties and zones
Strong winds and heavy snow produced blizzard conditions over Beaverhead, Gallatin, and Madison counties. Wind gusts to 65 mph, snow amounts up to 18 inches, and very poor visibilities were reported.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds and heavy snow produced blizzard conditions over Beaverhead, Gallatin, and Madison counties. Wind gusts to 65 mph, snow amounts up to 18 inches, and very poor visibilities were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Nov 23, 5:11 AM MST, 1 hour 48 minutes earlier.
Area forecast discussion, Nov 23, 5:11 AM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
511 AM MST TUE NOV 23 2010
.DISCUSSION...
TODAY THROUGH THANKSGIVING EVENING...ALL WINTER WEATHER ADVISORIES AND
WARNINGS REMAIN IN EFFECT WITH NO CHANGES AT THIS TIME. THE DEEP
ARCTIC UPPER LEVEL TROUGH...CURRENTLY CENTERED FROM SRN ALBERTA TO
NORTHERN CALIF...WILL CONTINUE TO MAKE ITS WAY ACROSS THE PACIFIC
NORTHWEST AND NORTHERN ROCKIES TODAY. LATEST WATER VAPOR SATELLITE
IMAGERY SHOWS BROAD PLUME OF MOISTURE MOVING THROUGH IDAHO/MONTANA
THIS MORNING. GIVEN THE MOISTURE FIELD POSITION AND PROGRESSION...
BEST CHANCE FOR ANY SIGNIFICANT SNOW ACCUMULATIONS ACROSS THE
GREAT FALLS FORECAST AREA WILL BE THIS MORNING THROUGH EARLY
AFTERNOON. LIGHT SNOW WILL LINGER OVER CENTRAL AND SOUTHWEST MT
THIS EVENING AND THERE IS A SLIGHT CHANCE FOR A FEW BRIEF PERIODS
OF MODERATE SNOW AS RESIDUAL MOISTURE ALONG THE TROF AXIS SWINGS
EAST OF THE DIVIDE TONIGHT. THE WEATHER SYSTEM FINALLY MOVES WELL
DOWNSTREAM BY EARLY AFTERNOON ON WED...WITH GRADUALLY DECREASING
CLOUDINESS AS A HIGH PRESSURE RIDGE BUILDS IN FROM THE WEST. WITH
THE RIDGE OVERHEAD AND DRIFTING SLOWLY EASTWARD...MOSTLY SUNNY AND
DRY CONDITIONS WILL PREVAIL ON THANKSGIVING DAY. AS FOR
TEMPERATURES...THE COLDEST PART OF THE ARCTIC AIRMASS IS DUE TO
ARRIVE THIS EVENING WITH PASSAGE OF THE TROF AXIS AND PLUNGE
SOUTHWARD TO THE ID/MT BORDER. THUS ALL LOCATIONS SHOULD BE WELL
BELOW ZERO TOMORROW MORNING WITH A WIDE AREA OF -15 TO -25 DEGREE
TEMPS OVER THE CENTRAL AND NORTH CENTRAL PLAINS. COLD NORTHWEST
FLOW ALOFT WILL KEEP HIGHS ON WED ONLY IN THE SINGLE DIGITS
ABOVE/BELOW ZERO BUT WITH MORE SUNSHINE ON THURS TEMPS ARE
EXPECTED TO CLIMB BACK INTO THE TEENS.
WARANAUSKAS
THURSDAY NIGHT THROUGH TUESDAY...WEAK UPPER-LEVEL RIDGE SHIFTS EAST
OF THE FORECAST AREA THURSDAY NIGHT WITH NORTHWEST FLOW SHIFTING TO
WESTERLY ON FRIDAY. MODELS ARE IN SLIGHTLY BETTER
AGREEMENT...HOWEVER THERE ARE CONSIDERABLE DIFFERENCES WITH
TEMPERATURES AND SHORTWAVE AMPLITUDE. GFS REMAINS THE COOLER AND
WETTER SOLUTION AND GIVEN THE RECENT TREND AM LEANING TOWARDS THIS
SOLUTION. ON FRIDAY...PRECIPITATION IS POSSIBLE ALONG THE
CONTINENTAL DIVIDE AND THEN WILL SPREAD INTO SOUTHWEST MONTANA
FRIDAY NIGHT AND SATURDAY...HOWEVER SNOWFALL AMOUNTS AT THIS TIME
SHOULD BE LIGHT. A STRONGER SHORTWAVE IS EXPECTED TO MOVE OVER THE
GREAT BASIN ON SUNDAY WITH PACIFIC MOISTURE AND PRECIPITATION
SPREADING ACROSS CENTRAL AND SOUTHWEST MONTANA ON SUNDAY.
TEMPERATURES WILL TREND CLOSER TO SEASONAL AVERAGES BY THIS WEEKEND.
MLS
&&
.AVIATION...
UPDATED 1200Z.
PERIODS OF SNOW WILL CONTINUE THROUGH THE FORECAST PERIOD AS A MOIST
UPPER-LEVEL STORM SYSTEM MOVES OVER THE AREA. IFR CONDITIONS AND
OCCASIONAL LIFR CONDITIONS WILL PERSIST THROUGH THE AFTERNOON BEFORE
TAPERING THIS EVENING AND TONIGHT. THE EXCEPTION IS KLWT AND KCTB
WHERE SNOW IS TRENDING LIGHTER. WINDS WILL ALSO INCREASE THIS
AFTERNOON CAUSING AREAS OF BLOWING AND DRIFTING SNOW. MLS
&&
.PRELIMINARY POINT TEMPS/POPS...
GTF -4 -20 3 -9 / 90 40 0 0
CTB -9 -22 5 -7 / 80 10 0 0
HLN 1 -16 4 -13 / 90 50 10 0
BZN 12 -13 3 -18 / 100 80 20 20
WEY 20 -14 2 -21 / 100 100 50 20
DLN 18 -14 3 -16 / 100 40 10 0
HVR 1 -20 1 -16 / 90 60 10 0
LWT -1 -15 3 -14 / 90 90 20 10
&&
.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL MIDNIGHT MST TONIGHT BLAINE...
CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...CHOUTEAU...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...HILL...
LIBERTY...NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY
MOUNTAIN FRONT...TOOLE.
WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT BEAVERHEAD...
BROADWATER...FERGUS...GALLATIN...JEFFERSON...JUDITH BASIN...
MADISON...MEAGHER.
WIND CHILL ADVISORY UNTIL NOON MST WEDNESDAY BEAVERHEAD...
BLAINE...BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND
CLARK...CHOUTEAU...EASTERN GLACIER...EASTERN PONDERA...EASTERN
TETON...FERGUS...GALLATIN...HILL...JEFFERSON...JUDITH BASIN...
LIBERTY...MADISON...MEAGHER...NORTHERN ROCKY MOUNTAIN FRONT...
SOUTHERN ROCKY MOUNTAIN FRONT...TOOLE.
&&
SHORT TERM...WARANAUSKAS
LONG TERM...MLS
AVIATION...MLS
WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Nov 23, 3:58 AM MST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
358 AM MST TUE NOV 23 2010
MTZ009>014-044>049-241100-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-
358 AM MST TUE NOV 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT....3 TO
6 INCHES OF SNOW IS EXPECTED THROUGH THIS EVENING.
A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON ON WEDNESDAY.
VERY COLD TEMPERATURES AND LOCALLY BREEZY WINDS WILL CREATE WIND
CHILLS OF 20 TO 40 BELOW ZERO THIS MORNING AND AGAIN LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER WEATHER SYSTEM WILL SLOWLY MOVE THROUGH THE REGION ON
SATURDAY AND SUNDAY...BRINGING PERIODS OF LIGHT SNOW THAT MAY
IMPACT TRAVEL OVER THE HOLIDAY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GREAT FALLS.
MTZ008-015-050>055-241100-
BEAVERHEAD-MADISON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-
MEAGHER-GALLATIN-
358 AM MST TUE NOV 23 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTHWEST MONTANA.
.DAY ONE...TODAY AND TONIGHT
A WINTER STORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT....4 TO 10 INCHES
OF SNOW IS EXPECTED FOR LOWER ELEVATIONS WITH 10 TO 20 INCHES IN
THE MOUNTAINS.
A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL NOON ON WEDNESDAY.
VERY COLD TEMPERATURES AND LOCALLY BREEZY WINDS WILL CREATE WIND
CHILLS OF 20 TO 40 BELOW ZERO THIS MORNING AND AGAIN LATER TONIGHT.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER WEATHER SYSTEM WILL SLOWLY MOVE THROUGH THE REGION ON
SATURDAY AND SUNDAY...BRINGING PERIODS OF LIGHT TO OCCASIONALLY
MODERATE SNOW THAT MAY IMPACT TRAVEL OVER THE HOLIDAY WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS AND WEATHER RELATED IMPACTS TO THE NATIONAL WEATHER
SERVICE OFFICE IN GREAT FALLS.
Blizzard, Beaverhead
- When
- November 23, 6:59 AM MST to 3:00 PM MST
- Where
- Beaverhead forecast zone
- Reported by
- Department of Highways
Wind gusts from 40 to 50 mph were reported along with heavy snow at Monida. Visibilities were poor and Interstate 15 southbound was closed.
Blizzard, Madison
- When
- November 23, 6:59 AM MST to 3:00 PM MST
- Where
- Madison forecast zone
- Reported by
- Department of Highways
Wind gusts between 40 and 50 mph with a peak gust to 65 mph was reported at Cameron 34SSE. Along with the strong winds, heavy snow created near whiteout conditions.
Blizzard, Gallatin
- When
- November 23, 6:59 AM MST to 3:00 PM MST
- Where
- Gallatin forecast zone
- Reported by
- Mesonet
Wind gusts between 30 and 45 mph were reported at West Yellowstone. In addition to the strong winds, heavy snow and visibilities less than one-quarter mile were reported for several hours.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Wind in Mississippi, November 23, 2010$600,000 · EF1 · 3 events
- Blizzard and Heavy Snow in Idaho, November 23, 2010$28,000 · 11 events
- Tornado in California, November 23, 2010$2,000 · EF1 · 1 event
- Blizzard and Winter Storm in Utah, November 23 to 24, 201055 kt wind · 11 events
- Drought in Georgia, November 23 to 30, 201010 events
- Winter Storm in Montana, November 23 to 24, 201010 events
- Blizzard and Winter Storm in Colorado, November 23 to 25, 20109 events
- Blizzard and Winter Storm in Nevada, November 23, 20105 events
- Winter Storm in Montana, November 23 to 24, 20104 events
- Drought in Alabama, November 23 to 30, 20104 events
- Blizzard and Winter Storm in Utah, November 23 to 24, 20102 events
- Frost and Freeze in Oregon, November 23 to 24, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264792, 264794, 264796.